A WOMAN has revealed how her skin condition got so out of hand she smelt of “wet dog” and looked like “an alien”.
Beth Norman, 31, from Wallington, South London, has had eczema her whole life.
She has spoken out about the devastating effects steroid creams – which she has used for decades – has had on her skin.
Beth was first prescribed topical steroids at just four years old to treat her then-manageable eczema.
It was the start of a lifetime addiction to the creams, which are highly effective at banishing eczema.
When she tried to stop the creams, realising they were her crutch, the withdrawal symptoms made her skin even worse, becoming red and itchy and eventually leading to a bad smell.
Beth, who lives with her partner Blake and is currently pregnant with their first child, said: “I felt disgusting.
“I couldn’t stand the smell, waking up in the morning with your partner, knowing the whole room smells of rotting skin can really affect your self-esteem.
“Blake was always incredibly polite and dampened down its severity, but I could smell it and couldn’t get away from it.
“I felt incredibly angry and disheartened that throughout my whole life of managing my skin, I never even knew that the medication I was repeatedly prescribed could cause worsening conditions.”
Beth suffered with topical steroid withdrawal (TSW) – when someone’s skin becomes significantly worse after they stop using steroid creams.
It is not often recognised by doctors, despite countless stories and a petition for it to be researched properly.
But in January of this year, for the first time, the National Eczema Society and British Association of Dermatologists released a statement acknowledging it was a real problem, and that people are concerned about their overuse of steroid creams.
They said high-strength steroid creams should not be used for more than 12 months – however people with eczema often become reliant on them as the only effective fix.
People report having to use the creams more in order to get the same effect, and without them, severe flare-ups occur.
When people ditch the creams, or simply use them less, their skin gets worse with symptoms of redness, soreness, itching, scaling, oozing pus.
Beth, an e-commerce coordinator, claims neither she nor her parents were given any advice on how long to use steroid creams.
So she continued to use them well into adulthood until problems starting arising in August 2019, during a trip to Ireland.
When we got in [my friends] car, I could smell wet dog and was very conscious but assumed she’d had her dogs in the car recently
Her skin “spiralled” without one of emollient creams, which does not contain steroids.
Beth said: “I thought it was due to not having the usual products I relied on at the time but over the next few months I was noticing sporadic flares with more severe symptoms that I’d never experienced before.”
Because she was under a lot of stress at the time, Beth underwent therapy at her GPs suggestion, but it made no difference to her skin.
As her flare-ups became worse into 2020, Beth was given advice to try various emollients, antihistamines and increased potency of steroid creams.
She tried to get a referral to a dermatologist but the waiting list was too long during the Covid lockdowns.
“The realisation that I may not have anybody to lean on for help was nothing short of terrifying,” Beth said.
By early July 2020, Beth began wondering that perhaps the steroids were making everything worse.
She decided to stop them completely but within days, she was covered in red rashes on her “paper-thin” skin and had a deep bone itch.
Although she voiced her concerns with her GP, she didn’t “feel acknowledged” and took to the internet to search for the reason behind her symptoms.
There, she found support groups for people experiencing TSW and felt “terrified”.
She said: “As far as I knew, I would be able to manage my skin with steroid creams for the rest of my life as I had done until then.
“I had no idea of the potential dangers other than being told they can thin your skin – but even when told this by GPs, it didn’t clarify what that meant exactly and there was no mention of what symptoms to look out for.”
Within one month of stopping using the steroids, the rashes began spreading across her body with an “intense” itching, burning and stinging sensations, as well as “oozing”.
The rash was all over her body, including the chest, legs and stomach, despite Beth previously having eczema in a smaller number of places.
Even worse, the skin developed a strange feel and smell, with Beth describing it as “rubbery playdough” that had a “wet dog” aroma by September 2020.
She said: “I went shopping with a close friend one weekend to get myself out having been used to staying in due to my skin and working from home.
“When we got in her car to drop me home, I could smell wet dog and was very conscious but assumed she’d had her dogs in the car recently.
“When I got home, I could still smell it and Blake confirmed he could too.
“I referred to myself as an alien numerous times.
“I’ve never had symptoms so severe and they impact other areas of your life. I do feel like I’ve lost my identity to an extent.
“I’m forced to leave the house hardly recognising myself at all and just having to find the courage to be ok with that until an unknown day in the future when it gets easier and more promising.”
At her wits’ end, Beth went to A&E for help but she claims medical professionals couldn’t provide a definitive answer or help.
Despite seeing a dermatologist in October last year, Beth still doesn’t have answers and doesn’t know if or when her condition will improve.
She has found support from the online TSW community and her partner Blake – who she had been with for less than a year when her symptoms first appeared.
She said: “I have currently endured 11 months steroid-free without medical acknowledgment for my skin, while also growing a baby for six months.
“I never thought that the first time I would be pregnant I would be the most ill I have ever been in my life so far and I would be questioning whether I will be able to be the mother both my baby and I deserved to be.
“TSW has definitely been the most conflicting blessing in disguise which has given me a new outlook on life enabling me to look out for myself and wellbeing and always look for gratitude no matter how dark times get.”
Source: The Sun